Ever since the Federal Drug Administration approved Ambien as a prescription sleep aid in 1992, users have reported some unusual side effects.
The FDA has even issued warnings to this effect stating, “After taking Ambien, you may get up out of bed while not being fully awake and do an activity that you do not know you are doing. The next morning, you may not remember that you did anything during the night.”<!- mfunc feat_school ->
All too common – and scary – nocturnal activities reported by Ambien users have included: driving a car, preparing and consuming food, engaging in phone conversations, having sexual intercourse, and sleep-walking. Yet, less common side effects can also occur such as experiencing hallucinations.
So what happens when a 911 dispatcher receives a report from someone suffering from Ambien-induced hallucinations? Just ask Becky McCracken from the Norcom dispatch center in Bellevue, Washington.
According to a recent article published by the Huffington Post, the 911 dispatcher told KOMO News that a 75 year-old Washington man called her station on May 12th to report that an aircraft transporting him from Renton to Oregon had crashed leaving fellow travelers unconscious.<!- mfunc search_btn -> <!- /mfunc search_btn ->
At the time, McCracken had no reason to doubt his claim and reacted by dispatching several emergency response units along with a crew of firefighters to the scene. Several minutes later the man called back to recant the story explaining that he had imagined the incident after taking a small dose of Ambien.
Even after replaying the 911 call, McCracken failed to find any hints of its inauthenticity. She later told KOMO News, “It sounds real. I’ve listened to it a couple of times. I would never know it wasn’t real.”
As bizarre as the story may sound, McCracken’s 911 call center frequently handles callers that are sleep walking or hallucinating after taking Ambien. However, without any obvious signs of illegitimacy, McCracken admits that she can only gather whatever facts are available to respond appropriately.